Hail, Golden Valley
- When
- July 17, 5:15 PM CST
- Where
- Golden Valley County, 5 mi SW of Golva
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.683, -104.050
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 1:00 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT THU JUL 17 2003 UPPR LVL HIGH PRESSURE REMAINS ENTRENCHED ACROSS THE FOUR CORNERS AREA...WHILE FAST WESTERLY FLOW CONTINUES TO PROVIDE A CONVEYER BELT OF WEAK S/W ENERGY TO THE REGION. LATEST SFC OBS SHOW A MYRIAD OF BNDRYS EXISTING ACROSS THE NORTHERN PLAINS...WITH SATELLITE PICS INDICATING A SMATTERING OF OUTFLOW BNDRYS AS WELL. THESE FACTORS WILL CONTINUE TO MAKE CHANCES FOR TSTMS...THEIR COVERAGE AND INTENSITY..THE MAIN FCST CONCERN. WE WILL RELY MORE ON MESOANALYSIS AND CONSISTENCY THAN NUMERICAL GUIDANCE SINCE NEITHER THE ETA OR GFS HAVE TOTALLY CAUGHT THE SITUATION AT HAND...THOUGH ADMITTEDLY THE GFS SEEMS TO HAVE A BETTER HANDLE THAN THE ETA. LOW LVL ESE FLOW HAS CONTINUED TO TRANSPORT INCREASING LOW LVL MOISTURE INTO THE NORTHERN PLAINS...WITH TDS INTO THE 60S COMBINING WITH SOLAR INSOLATION TO CAUSE SBCAPE VALUES OF 2500 TO 3500 J/KG IN THE SW PART OF THE STATE. MEANWHILE...ELEVATED CONVECTION WHICH HAS PERSISTED TDY FURTHER NORTH AND EAST HAS LIKELY BEEN INGESTING SOME OF THE ELEVATED INSTABILITY TO ITS W/SW. WHILE THERE DOES NOT APPEAR TO BE ANY SIG S/WS TO MOVE INTO THE AREA YET THIS AFT...EXPECT CONTINUING HEATING AND SFC CONVERGENCE TO INITIATE ADDITIONAL STORMS TO OUR WEST AS CIN CONTINUES TO ERODE...POSSIBLY AS FAR EAST AS AS THE MT/ND BORDER. GIVEN AFOREMENTIONED INSTABILITY AND 0 TO 6 KM BULK SHEAR VALUES OF 30 TO 40 KTS...IF STORMS ARE ABLE TO FORM THEY MAY ROTATE AND BECOME SVR. EVEN IF THIS DOES NOT OCCUR...CONVECTION WHICH FORMS ON THE HIGHER TERRAIN WILL LIKELY MAKE ITS WAY INTO THE STATE LATER TONIGHT...THOUGH LIKELY IN A WEAKER MANNER CONSIDERING LACK OF A STRONG LLJ. THE BROKEN RECORD WILL LIKELY CONTINUE PLAYING FRIDAY...WITH CONTINUED HIGH LOW LVL MOISTURE CONTENT AND PLENTIFUL STEEP MID LVL LAPSE RATES AGAIN CONTRIBUTING TO STRONG...BUT INITIALLY CAPPED...INSTABILITY. MUCH LIKE THE PAST FEW DAYS...IF UPDRAFTS ARE ABLE TO BREACH THE CAP...EXPLOSIVE TSTM DVLPMNT MAY OCCUR. STILL...THERE DOES NOT APPEAR TO BE ANY MAJOR DYNAMICS AVAILABLE...SO COVERAGE OF STORMS WILL BE SCATTERED AT MOST. ON SATURDAY...THE CHANCE OF STORMS WL CONTINUE AS THE SFC LOW MOVES THROUGH...LIKELY MORE AT THE SPEED THE GFS SHOWS THAN THE ETA DOES. LOOKING AHEAD...MEDIUM RANGE GUIDANCE IS IN EXCELLENT AGREEMENT ON UPPR FLOW TURNING NW BY EARLY NEXT WEEK...THEN REBUILDING THE UPPR RIDGE INTO THE AREA BY LATE WEEK. THE END RESULT WILL BE A MAINLY DRY FCST WITH TEMPS ONCE AGAIN WARMING TO SUMMERLIKE LVLS. BIS...NONE. SCHULTZ/TWH
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT. SOME STORMS MAY CONTAIN VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT. THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT. SHULZ
NDZ009-017-171925- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1226 PM CDT (1126 AM MDT) THU JUL 17 2003 A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST STORMS. THOMSON
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
111 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0106 PM 10 W LINTON ND 1 INCH HAIL
07/17/03 EMMONS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNNDZ009-017-172125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 227 PM CDT (127 PM MDT) THU JUL 17 2003 A LINE OF SHOWERS AND THUNDERSTORMS PERSISTS ALONG AND SOUTH OF THE MISSOURI RIVER THIS AFTERNOON...AFFFECTING EXTREME SOUTHERN WILLIAMS COUNTY AND THE NORTHERN HALF OF MCKENZIE COUNTY. AT 225 PM CDT (125 PM MDT) THE STRONGEST STORM WAS LOCATED ON THE STATE LINE NEAR FAIRVIEW. CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...WIND GUSTS TO 45 MPH AND BRIEF PERIODS OF MODERATE RAIN ARE POSSIBLE WITH THE STRONGER STORMS. THOMSON
NDZ017-172215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 416 PM CDT (316 PM MDT) THU JUL 17 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT (800 PM CDT)... AT 415 PM CDT (315 PM MDT) SHOWERS AND THUNDERSTORMS CONTINUED ACROSS MOST OF MCKENZIE COUNTY. LOCAL RADAR INDICATED THAT THE STRONGEST STORM WAS IN RURAL SOUTHWEST MCKENZIE COUNTY...ABOUT 46 MILES SOUTH OF WILLISTON. AT THIS TIME NONE OF THESE STORMS ARE SEVERE...BUT PERIODS OF HEAVY RAIN...CLOUD TO GROUND LIGHTNING... WIND GUSTS TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED. THOMSON
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 3 NW FAIRFIELD ND 1 INCH HAIL
07/17/03 BILLINGS REPORTED BY STORM
SPOTTER. MOSTLY PEA
SIZED HAIL.
NNNNThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376368.